Each year, over-the-counter pain relievers containing acetaminophen are to blame for more than 100,000 calls to poison control, nearly 56,000 emergency room visits, over 26,000 hospitalizations, and more than 450 deaths from liver failure.
Many consumers believe that taking over-the-counter medications are safe as long as taken as directed. The truth is, even a low dose of acetaminophen can put us at risk for severe liver damage, a liver transplant, and even death. But you would never know it just by reading the warning on the label.
Most likely, your acetaminophen bottle has this simple message on it,
“Warning: Taking more than the recommended dosage can cause severe health problems, including liver damage.”
As it turns out, however, this widely used pain reliever causes liver failure even at doses that are within the recommended range. Doctors have reported cases of liver failure among individuals who were taking acetaminophen while following the dosage rules on the package. From these individuals, doctors have concluded that when acetaminophen is taken by consumers who are not eating (perhaps due to vomiting, fasting, or anorexia), or are drinking alcohol, the pain reliever would become very toxic and the consumer would basically be taking an accidental overdose, possibly resulting in liver failure. Yet, the warning on acetaminophen packaging is weak and does not convey the serious risks.
Why isn’t anyone changing this?
When comparing the above statistics to the millions of people taking acetaminophen without harm, the liver failure and death rates are fairly low. However, they are high enough that you would think the FDA would require the drug companies to list stronger warnings on their labels … that is, if the FDA is at all concerned about our safety. The FDA’s own guidelines require drug companies to list adverse drug events on packaging “even if there are only one or two reported events.” With acetaminophen, there have been many. It appears to be a case of the FDA protecting the pharmaceutical companies.
What you can do to protect yourself.
Acetaminophen is found in many over-the-counter medications (such as Tylenol) as well as numerous prescription drugs (such as Vicodin, Lortab, and Lorcet). You can protect yourself by:
- only using one acetaminophen product at a time
- avoiding the pain reliever during vomiting or fasting
- and avoiding alcohol while using the drug
Half of the people who overdose on acetaminophen do it unintentionally. They are not aware of either how much they are taking or that they are taking it under conditions that could make it toxic. Taking precautions will help decrease your chances of liver damage.